Alert archive / Ohio / Special Marine Warnings in 2022

Special Marine Warning 21, NWS Cleveland, OH

July 20, 2022

NWS Cleveland, OH issued this special marine warning at Jul 20, 2022, 3:56 PM EDT. It was in force for 80 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2022, 3:56 PM EDT (19:56 UTC)
Expired
Jul 20, 2022, 5:16 PM EDT
In force
80 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
0.75 in
Wind
34.0 mph

The radar

The Cleveland radar (KCLE), 89 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.9 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2022-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 264 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2022-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
264 J/kg
Mixed-layer CIN
-247 J/kg
Mixed-layer LCL
913 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

123 
WHUS51 KCLE 201956
SMWCLE
LEZ143-163-202130-
/O.NEW.KCLE.MA.W.0021.220720T1956Z-220720T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Cleveland OH
356 PM EDT Wed Jul 20 2022

The National Weather Service in Cleveland has issued a

* Special Marine Warning for...
  Nearshore waters from Reno Beach OH to the Islands OH...
  Open waters from Reno Beach OH to The Islands OH...

* Until 530 PM EDT.

* At 356 PM EDT, strong thunderstorms were located along a line
  extending from 9 nm east of Detroit River Light to 7 nm east of
  Monroe Harbor to near North Cape, moving east at 30 knots.

  HAZARD...Wind gusts 34 knots or greater and small hail.

  SOURCE...Radar.

  IMPACT...Small craft could be damaged in briefly higher winds and 
           suddenly higher waves.

* Locations impacted include...
  Put-In-Bay and Kelleys Island. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor until hazardous weather passes.

&&

LAT...LON 4154 8308 4161 8310 4167 8327 4186 8307
      4168 8270 4167 8261 4158 8260 4151 8272
      4154 8271 4149 8296
TIME...MOT...LOC 1956Z 249DEG 30KT 4204 8297 4188 8317 4168 8337 

HAIL...<.75IN
WIND...>34KTS

$$

Sefcovic
3 follow-up statements
708 
FZUS71 KCLE 202014
MWSCLE

Marine Weather Statement
National Weather Service Cleveland OH
414 PM EDT Wed Jul 20 2022

LEZ143-163-202130-
/O.CON.KCLE.MA.W.0021.000000T0000Z-220720T2130Z/
414 PM EDT Wed Jul 20 2022

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 530 PM EDT...

For the following areas...
Nearshore waters from Reno Beach OH to the Islands OH...
Open waters from Reno Beach OH to The Islands OH...

At 413 PM EDT, severe thunderstorms capable of producing waterspouts
were located along a line extending from 10 nm southeast of Detroit
River Light to 11 nm east of North Cape, moving east at 35 knots.

HAZARD...Waterspouts, wind gusts to nearly 50 knots, and small hail.

SOURCE...Radar indicated.

IMPACT...Waterspouts can easily overturn boats and create locally 
         hazardous seas. Small craft could be damaged in briefly 
         higher winds and suddenly higher waves.

Locations impacted include...
Put-In-Bay and Kelleys Island. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters should seek safe harbor immediately until these storms pass.
Wind gusts to nearly 50 knots, small hail, high waves, dangerous
lightning, and heavy rain are possible with these storms.

&&

LAT...LON 4154 8308 4161 8310 4167 8327 4186 8307
      4168 8270 4167 8261 4158 8260 4151 8272
      4154 8271 4149 8296
TIME...MOT...LOC 2013Z 260DEG 33KT 4192 8298 4170 8317 

WATERSPOUT...POSSIBLE
HAIL...<.75IN
WIND...49KTS

$$

Sefcovic
244 
FZUS71 KCLE 202051
MWSCLE

Marine Weather Statement
National Weather Service Cleveland OH
451 PM EDT Wed Jul 20 2022

LEZ143-163-202130-
/O.CON.KCLE.MA.W.0021.000000T0000Z-220720T2130Z/
451 PM EDT Wed Jul 20 2022

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 530 PM EDT...

For the following areas...
Nearshore waters from Reno Beach OH to the Islands OH...
Open waters from Reno Beach OH to The Islands OH...

At 451 PM EDT, strong thunderstorms were located along a line
extending from near Put-In-Bay to near Sandusky Bay, moving east at
30 knots.

HAZARD...Wind gusts to 40 knots.

SOURCE...Radar indicated.

IMPACT...Small craft could be damaged in briefly higher winds and 
         suddenly higher waves.

Locations impacted include...
Put-In-Bay and Kelleys Island. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor immediately as gusty winds and high waves are
expected.

&&

LAT...LON 4151 8302 4177 8289 4168 8270 4167 8261
      4158 8260 4151 8272 4154 8271 4149 8296
TIME...MOT...LOC 2051Z 249DEG 32KT 4171 8283 4152 8293 

HAIL...0.00IN
WIND...40KTS

$$

Sefcovic
139 
FZUS71 KCLE 202116
MWSCLE

Marine Weather Statement
National Weather Service Cleveland OH
516 PM EDT Wed Jul 20 2022

LEZ143-163-202126-
/O.CAN.KCLE.MA.W.0021.000000T0000Z-220720T2130Z/
516 PM EDT Wed Jul 20 2022

...THE SPECIAL MARINE WARNING IS CANCELLED...

The affected areas were... 
Nearshore waters from Reno Beach OH to the Islands OH...
Open waters from Reno Beach OH to The Islands OH...

The thunderstorms have moved out of the area and no longer pose a
significant threat to boaters.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
north central and northwestern Ohio...and the adjacent waters of Lake
Erie.

LAT...LON 4151 8302 4177 8289 4168 8270 4167 8261
      4158 8260 4151 8272 4154 8271 4149 8296
TIME...MOT...LOC 2115Z 249DEG 30KT 4178 8258 4159 8268 

$$

Sefcovic

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this special marine warning went out at Jul 20, 2:08 PM EDT, 1 hour 48 minutes earlier.

Area forecast discussion, Jul 20, 2:08 PM EDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
208 PM EDT Wed Jul 20 2022

.SYNOPSIS...
Low pressure will move east across the Upper Great Lakes, extending
a cold front across the region this evening into the overnight.
Weak high pressure will build in across the area for Thursday and
Friday. An unsettled weather pattern may return for the weekend.
Temperatures will be seasonable warm to slightly above average
going into this weekend.

&&

.NEAR TERM /THROUGH THURSDAY/...
Severe thunderstorm watch has been issued this afternoon for the
western half of the forecast area. Still some question with the
coverage of storms given very dry mid level air and somewhat
unimpressive upstream mid level lapse rates per SPC
mesoanalysis, although 17Z DTX RAOB indicates slightly better
lapse rates. Ample instability ahead of the front with
increasing deep layer bulk shear promotes a favorable
environment for convection to develop and persist through the
western half of the area this afternoon into this evening. The
primary concern for a lack of more organized or widespread
convective development is the dry air aloft and potentially
weak mid level lapse rates advecting into the area.

Current radar/sat trends show an area of a agitated CU along a
low level boundary entering northwest OH. Convection has ramped
up across the northern fringe of the boundary in lower Michigan,
and expecting more robust convective activity to materialize
over the next hour or two near the western edge of the forecast
area Damaging winds are the primary threat with ample dry air
aloft and steep low level lapse rates, but a tornado or two
cannot be ruled out with somewhat favorable low level helicity,
0-3km CAPE, and LCLs near 1000m. If the storms become more
organized, the severe threat may persist farther east into the
area which would necessitate a watch extension.

Any lingering convective activity will push east of the forecast
area after midnight, with a few stray showers possible towards
daybreak as a secondary mid level trough swings through the
eastern Great Lakes.

Weak high pressure builds in for Thursday behind the exiting
storm system and frontal passage. We will be another nice, fair
weather day with temperatures just about seasonable into the
middle and upper 80s Thursday afternoon with a touch of drier
air and lower humidity. Surface dewpoints will fall back down
into the lower 60s by the afternoon

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
An upper level trough associated with a departing low pressure over
Quebec will gradually weaken and become near zonal by Saturday. A
weak surface ridge and associated dry air over the area on Friday
should inhibit widespread shower activity, although scattered
showers are possible especially in NE OH and NW PA as a vort max
passes over the area along the departing trough. This weak surface
ridge will shift east of the area on Saturday, allowing for
southwest flow to again become established across the area. This
will usher in more moisture and increase temperatures for the first
half of the weekend. Chances of showers increase on Saturday evening
into the overnight hours as a shortwave trough provides upper level
support for shower development ahead of an approaching cold front.
Exact timing of onset of precipitation remains uncertain as it is
highly dependent on the progression of a low over Quebec and the
arrival of the shortwave trough. For now, opted for chance PoPs
through Saturday night.

Highs on Friday will climb into the low 90s, climbing into the mid
90s on Saturday once the WAA kicks in. Dewpoints will climb into the
upper 60s to low 70s on Saturday, making for a hot and muggy
day.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
The long term period remains in a fairly active weather pattern as
the upper level trough persists to the north of the area and the
upper level ridge remains over the southern contiguous US. On
Sunday, chances of showers and thunderstorms move across the area as
a cold front associated with a low pressure over Quebec provides
additional support to the upper level shortwave trough. Forecast
MUCAPE values of 1000-2000 J/kg ahead of the front on Sunday will
enhance thunderstorm potential, especially in the afternoon and
early evening hours. If the front slows down at all, additional
daytime heating ahead of the boundary may raise the instability and
impact the overall forecast on timing and severity of storms.
Another thing to monitor will be the potential for heavy rainfall
and localized flooding potential as deep warm cloud layers and ample
moisture in the vertical will lead to efficient rainfall rates.

On Monday, showers will diminish from north to south, possibly
allowing a brief period of dry weather to occur as a weak surface
ridge builds over the area behind the departing front. After Monday,
much of the forecast remains uncertain as models are not consistent
in the timing of the departing front or the arrival of another upper
level shortwave. Aside from source of lift, moisture may be limited
depending on the position of the ridge and overall flow. This will
need to continue to be monitored as Monday night into Tuesday may be
the next round of potential heavy rainfall.

Highs on Sunday will be the warmest in the period, reaching into the
mid to upper 80s before gradually cooling into the low 80s behind
the departing front. Overnight temperatures will linger in the
60s.

&&

.AVIATION /18Z Wednesday THROUGH Monday/...
VFR conditions are expected at the terminals through most of the
period, with the primary focus on TSRA potential from west to
east from 18Z through 06Z. A broken line of SHRA/TSRA is
expected to progress eastward across northern OH through this
evening, pushing east of KYNG/KERI by 06Z. Only confident
enough for small windows of TEMPO TSRA for the western
terminals, with a VCTS mention east. Any storms that impact
terminals could produce brief gusts up to 50 kts, especially at
KTOL, KFDY, KMFD and possibly KCLE through 02Z. Brief reductions
to MVFR or even IFR possible with the storms. Generally VFR
conditions expected behind the front from 06Z through the end of
the period aside from a stray SHRA/MVFR cig at KERI near 12Z.
Southwest winds with gusts of 20-25 kts early in the period will
become more westerly by the end of the period.

Outlook...Non-VFR possible again with isolated to scattered
showers and thunderstorms on Saturday and Sunday.

&&

.MARINE...
Southwest winds will continue to increase through the afternoon as a
cold front approaches from the west. Winds over the western and
central basins will increase to 15-20 knots, with the eastern basin
winds staying 10-15 knots. With offshore flow, the highest waves are
expected to be along the northern shore of Lake Erie. For this
reason, opted to not issue a small craft at this time, but will
continue to monitor for potentially higher winds. As the cold front
move across the area this evening into the overnight hours, the
chance of strong to severe thunderstorms is expected to increase,
which may produce local wind gusts near 60 knots. Behind the front,
winds will become west-southwest at 10-15 knots, which will persist
into the weekend. These winds will briefly uptick on Thursday
afternoon to 15-20 knots for the central and eastern basins, which
may require a small craft to be issued.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Griffin
NEAR TERM...Greenawalt
SHORT TERM...Campbell
LONG TERM...Campbell
AVIATION...Greenawalt
MARINE...Campbell
Hazardous weather outlook, Jul 20, 3:39 PM EDT, 17 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
339 PM EDT Wed Jul 20 2022

LEZ142>144-162>164-OHZ003-006>009-017>019-027-028-036-211945-
Maumee Bay to Reno Beach OH-Reno Beach to The Islands OH-
The Islands to Vermilion OH-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-Lucas-Wood-Ottawa-Sandusky-Erie-Hancock-Seneca-Huron-
Wyandot-Crawford-Marion-
339 PM EDT Wed Jul 20 2022

...SEVERE THUNDERSTORM WATCH 477 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for Lake Erie, north central Ohio
and northwest Ohio.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about observed severe weather to the NWS while
following all local, state, and CDC guidelines.

LEZ061-145>149-165>169-OHZ010>014-020>023-029>033-037-038-047-089-
PAZ001>003-211945-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Vermilion to Avon Point OH-
Avon Point to Willowick OH-Willowick to Geneva-on-the Lake OH-Geneva-
on-the-Lake to Conneaut OH-Conneaut OH to Ripley NY-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-Medina-
Summit-Portage-Trumbull-Richland-Ashland-Wayne-Stark-Mahoning-Morrow-
Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie-Crawford-
339 PM EDT Wed Jul 20 2022

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio and northwest Pennsylvania.

.DAY ONE...This afternoon and tonight.

Strong to severe thunderstorms are possible through this evening.
Damaging wind gusts up to 70 mph will be the main threat followed by
large hail. The threat of an isolated tornado cannot be ruled out if
storms remain discrete.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

In the hours before

Special weather statement, Jul 20, 2:55 PM EDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Cleveland OH
255 PM EDT Wed Jul 20 2022

OHZ003-201945-
Lucas OH-
255 PM EDT Wed Jul 20 2022

...A strong thunderstorm will impact portions of Lucas County through
345 PM EDT...

At 255 PM EDT, Doppler radar was tracking a strong thunderstorm near
Holland, or near Swanton, moving east at 45 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Toledo, Swanton, Oregon, Sylvania, Holland, Maumee, Ottawa Hills,
Berkey, Harbor View, Reno Beach and Bono.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
northwestern Ohio.

&&

LAT...LON 4172 8387 4173 8346 4173 8345 4172 8347
      4170 8346 4169 8343 4169 8335 4170 8333
      4163 8321 4162 8357 4158 8361 4157 8388
TIME...MOT...LOC 1855Z 256DEG 37KT 4166 8381

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Kahn
Special weather statement, Jul 20, 3:32 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Cleveland OH
332 PM EDT Wed Jul 20 2022

OHZ006-202015-
Wood OH-
332 PM EDT Wed Jul 20 2022

...A strong thunderstorm will impact portions of southern Wood County
through 415 PM EDT...

At 331 PM EDT, Doppler radar was tracking a strong thunderstorm near
Deshler, or 13 miles southwest of Bowling Green, moving east at 25
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bowling Green, Weston, Pemberville, Luckey, Bradner, Wayne,
Risingsun, Cygnet, Portage, Jerry City, Hoytville, Custar, West
Millgrove and Milton Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
northwestern Ohio.

&&

LAT...LON 4133 8388 4149 8341 4125 8342 4117 8388
TIME...MOT...LOC 1931Z 250DEG 23KT 4124 8384

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Kahn
Local storm report, Jul 20, 3:43 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
343 PM EDT WED JUL 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     MARINE TSTM WIND 9 ENE OREGON            41.70N 83.26W
07/20/2022  M39 MPH          LEZ142             OH   MESONET

            34 KNOT PEAK WIND. MESONET STATION TWCO1 8
            ENE OREGON.

&&

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 2:18 PM EDTSmall Craft AdvisoryCLE28 hr
Jul 20, 2:55 PM EDTSpecial Weather StatementCLELucas50 min
Jul 20, 2:59 PM EDTSpecial Marine WarningCLE91 min
Jul 20, 3:21 PM EDTSevere Thunderstorm WarningCLELucas39 min
Jul 20, 3:32 PM EDTSpecial Weather StatementCLEWood43 min
Jul 20, 4:06 PM EDTSpecial Weather StatementCLESandusky39 min
Jul 20, 5:32 PM EDTSpecial Weather StatementCLEErie, Seneca58 min
Jul 20, 5:49 PM EDTSpecial Weather StatementCLEErie41 min
Jul 20, 5:53 PM EDTSpecial Marine WarningCLE116 min
Jul 20, 5:58 PM EDTSevere Thunderstorm WarningCLEErie, Huron, Sandusky, Seneca47 min
Jul 20, 6:06 PM EDTSpecial Weather StatementCLEWyandot39 min
Jul 20, 6:23 PM EDTSpecial Weather StatementCLEHuron52 min
Jul 20, 6:28 PM EDTSevere Thunderstorm WarningCLEAshland, Crawford, Huron, Lorain, Richland, Seneca62 min
Jul 20, 6:40 PM EDTSpecial Weather StatementCLECuyahoga35 min
Jul 20, 6:44 PM EDTSpecial Weather StatementCLECrawford46 min
Jul 20, 6:57 PM EDTSevere Thunderstorm WarningCLECuyahoga, Geauga, Lake52 min
Jul 20, 7:22 PM EDTSevere Thunderstorm WarningCLEAshland, Crawford, Medina, Richland, Wayne53 min
Jul 20, 7:30 PM EDTTornado WarningCLEAshland, Crawford, Richland30 min
Jul 20, 7:43 PM EDTSpecial Weather StatementCLEMedina, Summit47 min
Jul 20, 7:53 PM EDTSevere Thunderstorm WarningCLECuyahoga, Medina, Summit40 min
Jul 20, 7:58 PM EDTTornado WarningCLEAshland, Richland32 min

Nearby

Special Marine Warnings in Ohio, 2022Every special marine warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.